Asymptotic and Numerical Solutions for Nonlinear Conduction in Radiating Heat Shields

[+] Author and Article Information
N. Malmuth, M. Kascic, H. F. Mueller

North American Rockwell Corporation, Los Angeles Division, International Airport, Los Angeles, Calif.

J. Heat Transfer 92(2), 264-268 (May 01, 1970) (5 pages) doi:10.1115/1.3449659 History: Received January 12, 1970; Online August 11, 2010


A two-point boundary value problem associated with nonlinear one-dimensional conduction in radiating heat shields and other applications is solved by perturbation and numerical methods. An exact numerical solution is compared with asymptotic results consisting of a previously developed weak conduction solution and its strong conduction counterpart, which is obtained in the present analysis. It is found that the strong conduction asymptotic applies over a much wider range of the radiation conduction parameter than the weak one. Typical calculations show that the maximum temperature of the heat shield is reduced by only nine percent, with a disproportionate increase in end temperature of 32 percent in increasing the radiation conduction parameter from zero to infinity. However, an important structural benefit is obtained by significant reduction in the temperature differences along the shield, with moderate increases in the radiation conduction parameter.

Copyright © 1970 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In